How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Cat Veterinary
Satisfied Customers: 10066
Experience:  Over 14 years of clinical veterinary experience
Type Your Cat Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

We accidentally gave a 9lb cat 375mg of Metronidazole

Customer Question

we accidentally gave a 9lb cat 375mg of Metronidazole instead of the prescribed 125 mg. about an hour ago. He had eaten very little food for the past 3 days, I am treating him for hook worms and tape worms
JA: I'm sorry to hear that. The Veterinarian will know if the cat will be able to digest that. What is the cat's name?
Customer: Mishu White
JA: Is there anything else important you think the Veterinarian should know about Misu White?
Customer: He was neutered a week ago
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 4 months ago.
Category: Cat Veterinary
Expert:  Dr. John replied 4 months ago.

Hello. Thanks for writing in. My name is***** and I would be happy to help you. I am not set up to do phone calls but would be happy to answer any questions you do have online. That dosage can be high enough to be concerned about neurologic problems. A single over-dosage like that, though, most likely won't cause any problems, but I would monitor him for tremors, a head tilt, circling or lack of coordination. If you see any of those issues, I would have your vet evaluate him immediately. Most cats would have problems with chronic over-dosing. If you want to play it on the safe side, you can always bring him to your vet to induce vomiting (there are no good home remedies for inducing vomiting in cats, like there is for dogs). By the time it is done, though, the metronidazole will most likely be fully absorbed into the system, so monitoring and treating for any abnormalities is really the only thing you can do. Please let me know if you have any other questions or concerns. Hope this helps.

My goal is to make sure that you get all your question answered and all the information you need. If you are satisfied with my answer, PLEASE RATE IT. Rating it is the only way I get credit for helping you. If you feel like it is not helpful to you, or if there is more information you need, please respond back to me before rating. Realize that our conversation is not intended to diagnose or treat a condition. There has to be a valid veterinary-client-patient relationship established with an exam, according to law. You should always follow up with your vet.

Related Cat Veterinary Questions